What You Should Do if Someone Overdoses on Opioids at Work
In the battle to fight the opioid epidemic, one of the newest fronts is the office. According to the CDC’s National Center for Health Statistics, 115 Americans die every day from an opioid overdose, with the number of deaths in workplace settings on the rise.
“As prescriptions for medications to manage pain have increased, so have addiction and its consequences,” said Matt Verdecchia, senior trainer/organizational development, EAP + Work/Life Services, Health Advocate, a leading health concierge and benefits solutions company.
“This issue is far-reaching and widespread, affecting organizations within every industry and region.”
Just this month, the National Institute for Occupational Safety and Health, part of the Centers for Disease Control and Prevention (CDC), released a new fact sheet on using naloxone to reverse opioid overdose in the workplace.
An overdose reversal medication, naloxone, commonly known as Narcan, can be administered in the event of an overdose until first responders arrive on the scene.
There are no known harmful effects to giving naloxone to someone who is not overdosing, so the risks involved are minimal, said Margaret Lowenstein, a national clinician scholar at Perelman School of Medicine at the University of Pennsylvania.
“The Surgeon General recommends keeping naloxone on hand if you’re in a situation where you’re likely to encounter an overdose,” she said. “There is good evidence that lay people can safely and effectively use it to reverse overdoses. States vary in their liability protection for bystanders using naloxone with many offering Good Samaritan protections. Many states also have a standing order prescription to allow anyone to obtain it from a pharmacy, and it will be covered by your insurance.”
Preparing for the Worst Case Scenario
The first step for business owners and managers is addressing the breadth and depth of this epidemic — addiction does not yield to the eight-hour work day, and despite zero-tolerance drug policies, employees, clients and other workers are no more immune to the risks of overdose than anyone else. What’s more, some employees may be taking opioids responsibly as treatment for pain conditions.
“Education and training are key to raising awareness of the issue, including those affected who might be in denial. To reduce the stigma surrounding opioids, experts can help explain the difference between practical uses of these medications as well as how to identify those at risk,” Verdecchia said.
“It’s important to provide ongoing support for all employees. Ensure programs and resources are in place to support the individual as well as those around them within and beyond the workplace. Keep in mind that employees who are not taking opioids themselves may have family members at home experiencing addiction, which can still impact their productivity, focus and health.
“Finally, it is time to revisit zero tolerance or ‘drug-free workplace’ policies. Experience has shown that these can backfire and prevent people from seeking help,” he said.
Employee Assistance Programs can help organizations develop in-house training and education programs, create resources for ongoing support of staff and develop better policies that acknowledge the reality of addiction as a disease.
“It may help to think of addiction in the same category as other chronic illnesses,” Verdecchia said. “It is a serious disease that, in many cases, cannot be prevented by the individual or their employer — however, it is possible to decrease risk to the organization if handled appropriately.”
In the Event of an Overdose
“There are two keys to handling an overdose in an emergency situation. The first is learning to recognize an actual overdose, and the second is calling emergency assistance immediately,” said Lowenstein.
Identify an overdose by these key signs:
- Bluish tint to lips, skin or nail beds
- Difficulty breathing or shallow breathing
- Gurgling sounds that indicate a blocked airway
- Dilated pupils in the event of an opioid overdose
Recommended Response Plan
- Call 911.
- Administer naloxone or Narcan if available.
- If the individual is not breathing, administer rescue breathing (chest compressions are not necessary unless there is no pulse).
- Turn the individual on their side and wait for help.
- Have them stay in place until they can be examined by medical responders to see if more treatment is required. &